Texas, 2021Frost and Freeze in Texas, February 13, 2021
February 13, 2021 · NWS BRO · 3 events in 3 counties and zones
A cold front with air sourced in northwest Canada arctic region swept through Deep South Texas and the Rio Grande Valley on February 11th, which set the stage for much colder air to fill in behind the frontal passage. This allowed for temperatures to plunge into the 30s to near 40 for most of the day on the 12th, with a continued slow drop overnight into the 13th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front with air sourced in northwest Canada arctic region swept through Deep South Texas and the Rio Grande Valley on February 11th, which set the stage for much colder air to fill in behind the frontal passage. This allowed for temperatures to plunge into the 30s to near 40 for most of the day on the 12th, with a continued slow drop overnight into the 13th. Low temperatures on the morning of the 13th dropped below freezing across portions of the northern ranchlands. This was a relatively brief and short-lived freeze event that ultimately set the stage for the major and prolonged Mid-February Freeze event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 12, 11:37 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Feb 12, 11:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1137 PM CST Fri Feb 12 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Overall, poor flying conditions are expected to continue
over the next 24 hours. IFR ceilings will generally prevail over the
next 24 hours across the Rio Grande Valley, with the exception of
MFE that is expected to see low end MVFR ceilings Saturday
afternoon. Winds will remain moderate, out of the north. Patchy fog
and drizzle will also be possible at BRO and HRL overnight tonight
and into Saturday.
&&
.PREV DISCUSSION... /issued 550 PM CST Fri Feb 12 2021/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...IFR ceilings will generally prevail over the next 24
hours across the Rio Grande Valley, with moderate northerly winds.
Patchy fog and drizzle will also be possible at BRO and HRL
overnight tonight and into Saturday morning. Overall, poor flying
conditions are expected to continue over the next 24 hours.
PREV DISCUSSION... /issued 343 PM CST Fri Feb 12 2021/
SHORT TERM (Now through Saturday Night): Cold polar air is
entrenched over Deep South Texas with little modification through
the short term. One shortwave trough rotating through South Texas
this afternoon, which brought some elevated thunder, to maintain
some light rain and drizzle overnight. For the northern and Western
Ranchlands can not rule out some light sleet (ice pellets) Saturday
morning with about a 3K layer of temps below freezing. Not
anticipating any accumulation with surface temperatures just above
freezing. Another shortwave trough approaching from the west
Saturday strengthens the coastal trough increasing rain chances as
well as providing a more persistent drizzle with increasing
isentropic upglide. Forecast soundings do not indicate elevated cape
for this next wave so will leave out the mention of thunder at this
time. Cold air advection although somewhat temporarily waning, north
winds will continue and may increase near the coast later Saturday
due to the strengthening coastal trough. Basically, not much change
in temperatures compared to today. Lows overnight in the dipping
into the mid to upper 30s with only upper 30s to lower 40s for highs
Saturday. Winds chills very low and hovering at or just above
advisory levels very similar to last night and today.
Saturday night into early Sunday a freeze watch will be issued for
the northern and Western Ranchlands with the NAM guidance showing at
least 2 to 3 hours of temps 31-33 degrees. Tricky part will be if
there will be any lingering precipitation left over form the
departing shortwave trough to cause any issues. At this time will
keep low pops and mention a mix bag of rain, sleet and freezing rain
for a few hours late Saturday night into Sunday morning. For the RGV
just a continued cold light rain/drizzle scenario with temperatures
dipping back into the mid to upper 30s. Finally, wind chills to
approach 30 degree after midnight and could dip below the 30 degree
mark across the RGV for a few hours. A wind chill advisory may be
warranted.
LONG TERM (Sunday through Friday): The main focus in the long-
term period remains the bitterly cold temperatures through much of
the period and the chance of freezing/frozen precipitation Sunday
night into Monday morning. Deterministic forecast models haven't
changed much with the overall pattern over the past 24 hours, and
thus not too many changes were made from the previous forecast
package from this morning. A series of shortwave troughs will
impact Deep South Texas through at least mid-week next week. The
first trough will just be exiting the CWA by the start of the long
term period. Residual moisture on the backside of the trough
linger through Sunday morning. A light freeze will be possible on
Sunday morning across portions of the Ranchlands. Therefore, any
precipitation that falls on Sunday morning across Zapata, Jim
Hogg, Brook, and Kenedy Counties will fall as freezing rain
and/or drizzle. Precipitation should be quickly ending from west-
to-east on Sunday morning, so there should only be a very light
glaze of ice, if any forms at all.
The next mid-level trough will be quite potent and quickly dig
over western Texas by Sunday afternoon. Lift associated with the
trough will cause a major snow storm and snow/ice/sleet for parts
of the Southern Plains and west Texas during the day on Sunday. At
the surface, a strong 1048 mb high pressure will barrel its way
south from Canada and into the upper-Midwest by Sunday evening.
Its southerly surge will bring another blast of cold air into
Deep South Texas by Sunday night. Temperatures will quickly fall
into the upper 20s in the Northern Ranchlands to low-mid 30s
by sunrise Monday. A deep layer of moisture associated with the
aforementioned trough will dramatically increase precipitation
chances Sunday night and Monday morning. Deterministic forecast
soundings continue to show a nice warm nose between 800-600 mb,
though the warm nose shrinks some by 12z Monday. Therefore, kept a
mixture of rain, freezing rain/drizzle, and sleet in the forecast
grids. Models have trended slightly cooler with regards to
Monday's low temperatures. With the exception of South Padre
Island, surface temps will be at or near freezing everywhere on
Monday morning. As a result, a widespread wintry mix will be
possible until temps rise above freezing. A Freeze Warning and
Hard Freeze Warning look likely. On top of the cold temperatures,
the strong surge of high pressure will really increase the
northerly winds, making temperatures feel like it's in the teens.
So, a Wind Chill Advisory and/or Wind Chill Warning may be
needed, as well.
Very cold temperatures will persist during the day on Monday. A
Wind Chill Advisory may be needed for the entire day across Deep
South Texas. With models trending colder for Monday, went ahead
and dropped high temps from the previous forecast package -- with
widespread highs in the low-mid 30s. These temperatures may need
to be adjusted in later updates. The mid-level trough will exit
west-to-east by late morning, ending precipitation chances and
clearing clouds by the afternoon. Cloud cover should remain
mostly clear through Monday night. This will cause strong
radiational cooling to occur through Tuesday morning. Confidence
is increasing that a hard freeze (temps. 27 degrees or lower) will
occur across all of Deep South Texas, except for South Padre
Island, overnight Monday. Additionally, wind chill values will
likely be in the teens again on Tuesday morning, with single
digits possible across the Northern Ranchlands.
A very brief warming trend will begin on Tuesday as surface high
pressure scoots eastward over the Mississippi Valley, bringing
back onshore east/southeast winds. However, another cold front is
forecast to push through on Wednesday morning, turning winds back
out of the north. High temperatures are still expected to reach
the upper 50s to mid 60s across the district in the afternoon.
The cold front will bring in cooler temperatures by Wednesday
night and below normal high and low temperatures will continue
through Friday. There is a chance of precipitation Wednesday into
Thursday morning, but confidence on probabilities are low at this
time.
MARINE (Now through Saturday Night): Unsettled marine weather will
continue with moderate to strong winds and high seas. Small craft
advisories for the Gulf water have been extended to at least Noon
tomorrow and are likely to persist through the short term period.
Adverse conditions continue on the Laguna with winds just on the
cusp of SCA tonight. Stronger winds may develop Saturday with a low
pressure coastal trough strengthening...Small Craft Advisories may
be necessary at this time. Isolated convection this afternoon moves
northeast with lingering light rain and drizzle overnight. Patchy
fog with visibilities of 1 to 3 miles to persist through tomorrow
with some periods dipping below one mile at times late tonight and.
Saturday morning. Temperatures will continue to be cold with low
wind chills.
Sunday through Wednesday: Adverse marine conditions will prevail
through much of the period, with breezy to strong northerly winds
and rough to very rough seas. The worst conditions will occur
overnight Sunday and through Monday morning, with gale-force winds
and wind gusts possible on the Gulf. Marine conditions will enter
a lull and become more favorable beginning Tuesday morning and
continue through Wednesday morning before another cold front
increases winds and seas again by Wednesday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 40 43 40 53 / 30 40 50 30
BROWNSVILLE 39 43 38 50 / 30 40 60 20
HARLINGEN 38 42 36 48 / 20 40 50 20
MCALLEN 38 42 38 47 / 20 40 50 20
RIO GRANDE CITY 38 42 36 46 / 20 40 40 10
SOUTH PADRE ISLAND 46 53 46 57 / 30 40 60 30
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from late Saturday night through Sunday morning for
TXZ248>251.
GM...Small Craft Advisory until noon CST Saturday for GMZ150-155-170-
175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term/Aviation...69-Farris/60-Speece
Long Term/Upper Air...63-KCHazardous weather outlook, Feb 12, 4:29 PM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
429 PM CST Fri Feb 12 2021
TXZ248>257-351-353-132300-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
429 PM CST Fri Feb 12 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An elevated risk of rip currents is possible at the local beaches
through the entire period.
A Wind Advisory is possible for the central and eastern portions
of Deep South Texas and the Rio Grande Valley on Monday.
A Freeze Watch is in effect for Zapata, Jim Hogg, Brooks, and
inland Kenedy County from 2 AM CST to 9 AM CST Sunday.
A Winter Weather Advisory may be needed for nearly all of Deep
South Texas and the Rio Grande Valley Sunday night through Monday
morning due to light freezing rain and light sleet.
A Wind Chill Advisory may be needed for portions of the lower Rio
Grande Valley Sunday night into Monday morning and again Monday
evening into Tuesday morning, with wind chill values dipping
below 30 degrees.
A Wind Chill Watch may be needed for the northern ranchlands and
portions of the mid to upper Rio Grande Valley Sunday night into
Monday morning and again Monday evening into Tuesday morning, with
wind chill values dropping below 15 to 20 degrees.
A Freeze Watch may be needed across the northern ranchlands and
mid to upper Rio Grande Valley Monday morning and across the mid
to lower Rio Grande Valley on Tuesday morning.
A Hard Freeze Watch may be needed across the northern ranchlands
and mid to upper Rio Grande Valley on Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-132300-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
429 PM CST Fri Feb 12 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 12 PM CST Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional Small Craft Advisories are possible along the Lower
Texas Coast Saturday night through Monday night and again
Wednesday through Thursday. Gale conditions, requiring a Gale
Warning, cannot be ruled out for Sunday night and Monday and
again on Thursday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Frost/Freeze, Inland Kenedy County
- When
- February 13, 3:00 AM CST to 3:00 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Temperatures fell to or below freezing around 3 AM on Saturday, February 13th and lasted through about 3 PM. A low of 32 degrees was observed at the SARITA Union Pacific Mesonet site.
Frost/Freeze, Jim Hogg
- When
- February 13, 4:30 AM CST to 3:00 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- AWOS
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Temperatures fell to or below freezing around 4:30 AM on Saturday, February 13th and lasted through about 3 PM. A low of 31 degrees was observed at the Hebbronville Airport.
Frost/Freeze, Brooks
- When
- February 13, 4:30 AM CST to 2:00 PM CST
- Where
- Brooks forecast zone
- Reported by
- AWOS
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Temperatures fell to or below freezing around 4:30 AM on Saturday, February 13th, remained at or below freezing through the afternoon. Temperatures did not rise above freezing until around 2 PM on the 14th. A low of 31 degrees was observed at the Brooks County Airport on the morning of the 13th, and a low of 30 degrees occurred on the 14th.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, February 13 to 19, 202130 deaths · $138 million · 92 events
- Winter Storm and Extreme Cold in Texas, February 13 to 15, 202120 deaths · 66 events
- Cold in Tennessee, February 13 to 21, 20214 deaths · 1 injured · 18 events
- Frost and Freeze in Texas, February 13 to 18, 20211 death · $460 million · 31 events
- High Wind in California, February 13, 20211 death · $200,000 · 70 kt wind · 13 events
- Cold in Texas, February 13 to 18, 2021$17 million · 17 events
- Ice Storm in Virginia, February 13 to 14, 2021$1.9 million · 39 events
- Extreme Cold in Minnesota, February 13 to 15, 202176 events
- Blizzard and Winter Storm in New Mexico, February 13 to 15, 2021$40,000 · 54 kt wind · 34 events
- Winter Weather in Virginia, February 13 to 14, 2021$100,000 · 5 events
- Cold in Iowa, February 13 to 16, 202151 events
- Damaging Winds in Nevada, February 13, 2021$100,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945076, 945077, 945078.